Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 90, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 2, 2008, 9:40 AM CDT for Adams County, Wisconsin. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2008, 9:40 AM CDT (14:40 UTC)
- Expired
- Jul 2, 2008, 9:51 AM CDT
- In force
- 11 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Adams County, WI
The radar
The Milwaukee radar (KMKX), 118 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 021440
SVRARX
WIC001-021500-
/O.NEW.KARX.SV.W.0090.080702T1440Z-080702T1500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
940 AM CDT WED JUL 2 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ADAMS COUNTY IN CENTRAL WISCONSIN...
* UNTIL 1000 AM CDT
* AT 938 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR BIG SPRING...OR 8 MILES EAST OF WISCONSIN
DELLS...MOVING EAST AT 37 MPH.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 2 1 8 9 4.
LAT...LON 4364 8960 4364 8972 4364 8973 4372 8970
4372 8959 4364 8959
TIME...MOT...LOC 1440Z 284DEG 32KT 4365 8959
$$
NWS LA CROSSE1 follow-up statement
000
WWUS53 KARX 021451
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
948 AM CDT WED JUL 2 2008
WIC001-021458-
/O.CAN.KARX.SV.W.0090.000000T0000Z-080702T1500Z/
ADAMS WI-
948 AM CDT WED JUL 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 2 1 8 9 4.
LAT...LON 4364 8960 4364 8972 4364 8973 4372 8970
4372 8959 4364 8959
TIME...MOT...LOC 1448Z 284DEG 32KT 4363 8949
$$
BAUMGARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:55 AM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, Jul 2, 2:55 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 AM CDT WED JUL 2 2008 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT TWO PERIODS OF HEIGHTENED PCPN RISK TODAY...ONE BEING THE CURRENT MORNING CONVECTION...THEN REDEVELOPMENT ALONG A SOUTHWARD MOVING COLD FRONT THIS AFTERNOON. CURRENTLY...SCATTERED SHOWERS AND THUNDERSTORMS ARE FIRING ALONG A COLD FRONT...TRACKING SOUTHEAST ACROSS CENTRAL MN INTO NORTHERN WI. THE FRONT RUNS FROM NEAR DLH SOUTHWEST INTO SD. THE 02.03Z RUC PLACES 500-1000 J/KG OF MUCAPE AROUND THE BOUNDARY...WITH 30 OR SO KTS OF 0-3 KM SHEAR. THE 850 MB MOISTURE TRANSPORT VECTORS AND A LOW LEVEL JET IS ALSO FEEDING NORTHEAST INTO THE BOUNDARY. THE MOISTURE FEED WEAKENS AND TURNS MORE INTO NORTHEAST WI...PER THE RUC...EARLY THIS MORNING...BUT THE INSTABILITY REMAINS PRETTY GOOD. EXPECT THE SCATTERED SHOWERS/STORMS TO CONTINUE ALONG THE FRONT...AFFECTING NORTHERN PARTS OF THE FORECAST AREA EARLY THIS MORNING. MEANWHILE TO THE SOUTHWEST...A STRONGER BRANCH OF THE LOW LEVEL JET AND MOISTURE TRANSPORT WAS FIRING SHOWERS/STORMS ACROSS NORTHCENTRAL IA. THE PCPN WAS MOVING EAST...AND THE RUC TURNS THIS SURGE OF MOISTURE MORE EAST BY 12Z. ENOUGH FORCING TO CONTINUE THE SHOWER/STORMS...ALTHOUGH WHETHER THAT TRACK WILL BE FAR ENOUGH NORTH TO AFFECT NORTHEAST IA/SOUTHWEST WI IS IN QUESTION. WILL LIKELY STAY WITH THE CHANCE POPS FOR THOSE AREAS THIS MORNING FOR NOW...KEYING IN MORE ON THE NORTHERN FRONT/PCPN. HOWEVER...THESE IOWA STORMS WILL HAVE TO BE MONITORED CLOSELY...AND UPDATES MAY BE NEEDED IF THEY SHIFT MORE TO THE NORTH. THE FRONT WILL EXTEND FROM AROUND GRB SOUTHWEST INTO SOUTHEAST NEB BY 18Z...WITH SCATTERED SHOWER/STORM ACTIVITY CONTINUING AROUND IT. SOUTH OF THE BOUNDARY...LOW TO MID 60 DEWPOINTS WILL POOL ACROSS IOWA INTO SOUTHEAST WI...WITH SBCAPES OF 2500-3000 J/KG. WIND SHEAR CONTINUES STRONGEST IN THE 0-3 KM LAYER AND AROUND THE BOUNDARY...AROUND 30 KTS. MEANWHILE...THE SURGE OF LOW LEVEL MOISTURE AND 850 MB WILL CONTINUE TO BE JUST SOUTH...BUT PARALLEL TO THE FRONT. EXPECT INTENSIFICATION AND FURTHER DEVELOPMENT AHEAD OF THE FRONT THIS AFTERNOON AND EVENING...WITH STRONG TO SEVERE STORMS LOOKING LIKELY. HOWEVER...AT THE FRONT/S EXPECTED PACE...THIS WOULD PLACE THE GREATEST RISK FOR STRONG TO SEVERE STORMS FROM SOUTHEAST WI INTO EASTERN IOWA. LOCALLY...THE GREATEST THREAT SHOULD BE ALONG AND SOUTH OF A MAUSTON TO DECORAH LINE. THINK MUCH OF THE DEVELOPMENT WILL START ACROSS PARTS OF THE FORECAST AREA...AND THEN QUICKLY SINK SOUTH WITH THE FRONT. SO...THE SEVERE THREAT SHOULD ONLY LAST FEW HOURS FOR THE FORECAST AREA...PROBABLY IN A 19-23Z TIME FRAME. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HEAVY DOWNPOURS CAN BE EXPECTED...WITH PW/S UPWARD OF 1.5 INCHES...BUT AGAIN...THIS SYSTEM IS MOVING THROUGH RAPIDLY...SO NO WIDESPREAD FLOODING PROBLEMS ARE ANTICIPATED. A SFC HIGH LOOKS TO BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY LATE TONIGHT...GRADUALLY TRANSITIONING ACROSS THE EASTERN GREAT LAKES BY SUNDAY. A GOOD AMOUNT OF SUBSIDENCE AND DRYING TO THE ATMOSPHERE SHOULD RESULT IN PLENTY OF SUNSHINE FOR THE BULK OF THE HOLIDAY WEEKEND AS A RESULT. TEMPERATURES WILL BE MUCH COOLER FOR THU THOUGH...AS 850 MB TEMPS CRASH FROM AROUND 19 C TODAY...TO 8 C ON THU. HIGHS IN THE LOW TO MID 70S LOOK REASONABLE. THERE WILL BE SOME GRADUAL WARMING THROUGH THE WEEKEND THOUGH...AS THE WINDS SHIFT TO THE SOUTH FOR SAT/SUN. ONE POTENTIAL FLY IN THE OINTMENT TO THIS EXPECTED DRY PERIOD...AS BOTH THE 02.00Z GFS/NAM WANT TO SLIDE A WEAK 500 MB SHORTWAVE TROUGH FROM THE NORTHERN PLAINS TO ACROSS THE UPPER MISSISSIPPI RIVER VALLEY BY 06Z FRI. THERE ARE SOME HINTS OF SOME 850 MB WARM AIR ADVECTION WITH THIS SMALL FEATURE...BUT THE 850 MB MOISTURE TRANSPORT AND JET ARE ALL WELL SOUTH. DON/T SEE A LOT OF SUPPORT FOR PCPN CHANCES AT THIS TIME...ALTHOUGH THE NAM PAINTS SOME LIGHT QPF. LATEST SREF AND GFS KEEP ANY CHANCES FARTHER SOUTH...WHERE THE MOISTURE AND SOME BETTER LIFT WILL LIE. SO...WILL STAY WITH THE DRY TREND. .LONG TERM...SATURDAY THROUGH TUESDAY MEDIUM RANGE MODELS CONTINUE TO AGREE IN THE OVERALL PATTERN FOR THE WEEKEND INTO EARLY NEXT WEEK...WITH THE UPPER LEVEL RIDGE GIVING WAY TO A 500 MB SHORTWAVE SUNDAY NIGHT. AN ASSOCIATED COLD FRONT WILL SLIDE ACROSS THE UPPER MISSISSIPPI RIVER...BRINGING A SHOWER/STORM THREAT FOR SUNDAY NIGHT AND MONDAY. ZONAL UPPER LEVEL FLOW SHOULD TAKE HOLD THEN FOR MUCH OF THE NEW WORK WEEK...WITH A SFC HIGH BUILDING IN BY MID WEEK. && .AVIATION... AT 07Z COLD FRONT EXTENDED FROM WESTERN LAKE SUPERIOR...TO SOUTHWEST MINNESOTA. SCATTERED CONVECTION WAS OCCURING ALONG AND AHEAD OF THE FRONT FROM CENTRAL MINNESOTA INTO THE UPPER PENINSULA OF MICHIGAN. CONVECTION WAS ALSO OCCURING OVER WESTERN IOWA ON THE NOSE OF LOW LEVEL JET. THE FRONT WILL MAKE STEADY PROGRESSION SOUTHWARD THIS MORNING WITH PASSAGE BETWEEN 14Z-16Z AT KRST AND 15Z-17Z AT KLSE. BAND OF CONVECTION AHEAD OF THE FRONT EXPECTED TO AFFECT BOTH TAF SITES AFTER 10Z THIS MORNING THROUGH FRONTAL PASSAGE TIME. MVFR CEILINGS AND VISIBILITIES EXPECTED WITHIN THE CONVECTION WITH VFR CONDITIONS THE REMAINDER OF THE TIME. HIGH PRESSURE WILL THEN BEGIN TO BUILD SOUTHWARD INTO THE AREA LATER THIS AFTERNOON AND TONIGHT. THIS WILL BRING A GENERAL DECREASE IN CLOUDS THROUGH THE LATE AFTERNOON AND OVERNIGHT HOURS. ALTHOUGH NOT ADDRESSED YET IN THE TAF WILL HAVE TO MONITOR SMOKE FROM CANADIAN FIRES. VISIBILITIES NOW IN THE 4 TO 5 MILE RANGE ACROSS NORTH DAKOTA AND NORTHERN MINNESOTA IN THE WAKE OF THE COLD FRONT. WILL MONITOR SATELLITE TRENDS THROUGH THE MORNING TO SEE IF INCLUSION IN THE 12Z OR 18Z TAFS WILL BE NEEDED. RABERDING && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
Hazardous weather outlook, Jul 2, 5:02 AM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 502 AM CDT WED JUL 2 2008 IAZ010-011-029-030-WIZ043-044-053>055-061-031100- ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-JUNEAU-RICHLAND- VERNON-WINNESHIEK- 502 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL MOVE ACROSS THE REGION THIS MORNING THROUGH THE AFTERNOON HOURS. WITH SURFACE HEATING THIS AFTERNOON AND FAVORABLE WINDS ALOFT SOME OF THE STORMS MAY BE SEVERE. THE GREATEST THREAT LOOKS TO BE GENERALLY SOUTH OF A MAUSTON WISCONSIN...TO DECORAH IOWA LINE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY...BUT AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BETWEEN 1 PM AND 6 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008-009-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-042- 031100- BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-JACKSON- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA- WINONA- 502 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL MOVE ACROSS THE REGION THIS MORNING. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL. THE THUNDERSTORM CHANCES WILL THEN DECREASE BY EARLY THIS AFTERNOON AS THE COLD FRONT PUSHES SOUTH OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY...BUT AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RABERDING
In the hours before
Local storm report, Jul 2, 8:21 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
821 AM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM HAIL 5 SE LA CRESCENT 43.78N 91.22W
07/02/2008 M0.50 INCH LA CROSSE WI NWS EMPLOYEE
&&
DTJLocal storm report, Jul 2, 9:13 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
913 AM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HAIL VOLK FIELD 43.93N 90.27W
07/02/2008 M0.50 INCH JUNEAU WI AWOS
1405Z METAR KVOK
&&
DAVISLocal storm report, Jul 2, 9:37 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
937 AM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM HAIL FENNIMORE 42.98N 90.65W
07/02/2008 E1.00 INCH GRANT WI PUBLIC
AT KWIK TRIP STORE
&&
DAVISThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:26 AM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 35 min |
| Jul 2, 3:20 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 55 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.